Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 10, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 17, 2001, 6:34 PM EDT for Chippewa County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 6:34 PM EDT (22:34 UTC)
- Expired
- May 17, 2001, 7:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chippewa County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:40 PM EDT | Hail 0.88 | Deer Park, MI | Nickel sized hail. |
| May 17, 6:50 PM EDT | Hail 0.75 | Paradise, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 172235 SVRAPN MIC033-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 634 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 700 PM EDT * AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF PARADISE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REACH... LOWER TAHQUAMENON FALLS STATE PARK AROUND 640 PM EDT PARADISE AROUND 645 PM EDT WHITEFISH POINT AROUND 650 PM EDT AT 615 PM EDT THIS THUNDERSTORM PRODUCED DIME SIZED HAIL IN GRAND MARAIS IN IN ALGER COUNTY. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN* ACCOMPANIED BY STRONG WIND GUSTS. LAT...LON 4678 8548 4660 8546 4662 8455 4685 8458 &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:25 PM EDT, 9 minutes earlier.
Area forecast discussion, May 17, 6:25 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 625 PM EDT THU MAY 17 2001 ISOLATED THUNDERSTORMS HAD DEVELOPED AHEAD OF COLD FRONT ACROSS EASTERN WI...AND THESE ARE NOW MOVING EAST ACROSS LAKE MICHIGAN. THUS...UPDATED NORTHERN LOWER MICHIGAN ZONES TO INCLUDE ISOLATED THUNDERSTORMS THIS EVENING. ALSO...UPSTREAM SURFACE OBS/SATELLITE TRENDS SHOWING GUSTY WINDS/CLEARING/RISING TEMPS IN WAKE OF COLD FRONT SUGGEST THAT SUBSIDENCE IS PUSHING HIGHER MOMENTUM AIR TO THE SURFACE. PER LATEST TRENDS...THESE STRONGER WINDS SHOULD IMPACT N/W COUNTIES THIS EVENING...SO BUMPED UP WINDS ACCORDINGLY ACROSS THE N/W...WITH STRONGEST WINDS ACROSS THE EASTERN UP FOR A PERIOD THIS EVENING. .APX...NONE. ROWLEY
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.